Mississippi, 2008Flash Flood in Mississippi, September 9, 2008
September 9, 2008 · NWS MEG · 1 event in 1 county or zone
A stalled cold front produced heavy rain over portions of North Mississippi during the afternoon of September 9, 2008. Flash flooding occurred in a few locations as a result of the heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled cold front produced heavy rain over portions of North Mississippi during the afternoon of September 9, 2008. Flash flooding occurred in a few locations as a result of the heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 9, 8:18 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 9, 8:18 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
918 AM CDT TUE SEP 9 2008
.UPDATE...
COLD FRONT STRETCHES FROM NEAR HUNTINGDON TN TO JUST SOUTH OF
JONESBORO AR THIS MORNING. THE FRONT IS BECOMING NEARLY PARALLEL
TO THE UPPER FLOW...SO ONLY A SLOW SOUTHEASTWARD MOVEMENT IS
EXPECTED THIS AFTERNOON. EMBEDDED WEAK SHORT WAVES IN WESTERLY
FLOW ALOFT ALONG WITH DAYTIME HEATING WILL HELP TO ENHANCE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE
FRONT. HOWEVER...CLOUD COVER WILL LIMIT THE AVAILABLE INSTABILITY.
WILL LEAVE THE MENTION OF POSSIBLE STRONG THUNDERSTORMS ACROSS
NORTH MS THIS AFTERNOON AS PRESENTLY IS IN THE HAZARDOUS WEATHER
OUTLOOK. LINGERING SHOWERS ARE ALSO POSSIBLE BEHIND THE FRONT.
NORTHEASTERLY WINDS BEHIND THE FRONT WILL PUSH COOLER AIR INTO THE
AREA. ADJUSTED THE QPF GRID FOR THIS AFTERNOON...OTHERWISE CURRENT
FORECAST IS ALRIGHT AND NO UPDATES NEEDED AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 438 AM CDT TUE SEP 9 2008/
DISCUSSION...08Z SURFACE ANALYSIS PLACES A COLD FRONT FROM
WESTERN KENTUCKY BACK THROUGH THE MISSOURI BOOTHEEL AND THROUGH
CENTRAL/SOUTHWEST ARKANSAS. MEANWHILE...WATER VAPOR
SATELLITE/UPPER AIR PROFILER ANALYSIS THIS MORNING INDICATES A MID
LEVEL LONGWAVE TROUGH STRETCHING FROM THE OHIO VALLEY TO THE
SOUTHERN PLAINS AND A SHORTWAVE LOCATED ACROSS LOUISIANA AND
MISSISSIPPI. TEMPERATURES AS OF FORECAST ISSUANCE WERE PRIMARILY
IN THE LOWER 70S ACROSS THE MID SOUTH.
SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...REGIONAL WSR-88D
TRENDS THIS MORNING INDICATE SHOWERS AND ISOLATED THUNDERSTORMS
LOCATED ACROSS NORTHWEST MISSISSIPPI ASSOCIATED WITH THE MID LEVEL
SHORTWAVE. OTHERWISE...ISOLATED SHOWERS WERE LOCATED ALONG THE
COLD FRONT IN NORTHEAST ARKANSAS. SHORT TERM MODELS INDICATE A
COLD FRONT WILL GRADUALLY MOVE SOUTH TO THE I-40 CORRIDOR TODAY. A
FEW THUNDERSTORMS MAY BE STRONG ALONG AND SOUTH OF THE
FRONT...ESPECIALLY ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH
MOST UNSTABLE CAPE VALUES AVERAGING AROUND 1400 J/KG...LI/S AROUND
-2 AND WINDS ALOFT FAVORABLE FOR SOME MULTICELL CONVECTIVE
DEVELOPMENT. AT THIS POINT THINK ANY POTENTIAL THREAT WOULD BE
WIND GUSTS OF 40 TO 50 MPH.
THE COLD FRONT IS EXPECTED TO STALL OUT LATE TODAY INTO TONIGHT SOUTH
OF I-40 AND GRADUALLY RETREAT NORTH AS A WARM FRONT THURSDAY AS
HURRICANE IKE MOVES INTO THE CENTRAL GULF OF MEXICO. BEST RAIN
CHANCES WILL REMAIN ACROSS NORTH MISSISSIPPI THROUGH WEDNESDAY
NIGHT WITH LOW END CHANCE POPS ACROSS THE ENTIRE AREA THURSDAY.
LONG RANGE...(FRIDAY THROUGH MONDAY)...NOT MANY CHANGES FROM
MONDAY AFTERNOON/S FORECAST PACKAGE AS LONG RANGE MODELS
CONTINUE TO SUFFER FROM RUN TO RUN CONTINUITY ISSUES. THE GFS NOW
TAKES HURRICANE IKE INTO MEXICO WHILE THE ECMWF INDICATES LANDFALL
BETWEEN CORPUS CHRISTI AND GALVESTON...THEN WITH THE REMNANTS
BEING PICKED UP BY AN UPPER LEVEL TROUGH AND TRANSPORTED INTO THE
LOWER MISSISSIPPI VALLEY BY SUNDAY/MONDAY. AS A RESULT...LONG
RANGE FORECAST REFLECTS THE SOLUTION PROVIDED BY THE ECMWF WHICH
SEEMS TO BE HANDLING IKE BETTER THAN THE GFS OVER THE PAST COUPLE
OF DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 82 67 84 71 / 30 30 20 20
MKL 81 62 83 67 / 30 20 20 10
JBR 76 62 82 67 / 20 20 20 10
TUP 84 68 85 70 / 60 30 30 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
JCL/CJC
Hazardous weather outlook, Sep 9, 3:45 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
445 AM CDT TUE SEP 9 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
445 AM CDT TUE SEP 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID SOUTH TODAY
AND TONIGHT AS A COLD FRONT MOVES INTO THE AREA. A FEW OF THESE
THUNDERSTORMS MAY BE STRONG ACROSS NORTH MISSISSIPPI THIS
AFTERNOON WITH WIND GUSTS OF 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flash Flood, Monroe
- When
- September 9, 11:11 AM CST to 4:30 PM CST
- Where
- Monroe County, 9 mi NW of Aberdeen to 2.6 mi WNW of New Wren
- Cause
- Heavy Rain
- Property damage
- $21,000
- Reported by
- Emergency Manager
- Coordinates
- 33.912, -88.661
Heavy rain fell across portions of Monroe County. Three to four inches were reported. As a result, White Rock Road near Wren was flooded. A few vehicles were partially underwater. A driveway along Highway 45 near Wren was also washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, September 9 to 10, 2008$27 million · EF1 · 8 events
- Hail and Damaging Winds in New Jersey, September 9, 2008$132,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arizona, September 9, 2008$140,000 · 1 in hail · 3 events
- Damaging Winds in Massachusetts, September 9, 2008$68,000 · 50 kt wind · 13 events
- Flash Flooding in North Carolina, September 9 to 10, 2008$25,000 · 4 events
- Damaging Winds in Connecticut, September 9, 2008$19,000 · 50 kt wind · 4 events
- Lightning Strikes in New Hampshire, September 9, 2008$13,000 · 2 events
- Storm Surge and Heavy Rain in Florida, September 9 to 11, 20084 events
- Damaging Winds in Pennsylvania, September 9, 200852 kt wind · 4 events
- Flash Flooding in New Jersey, September 9, 20084 events
- Hail and Damaging Wind in Pennsylvania, September 9, 200850 kt wind · 3 events
- Damaging Winds in West Virginia, September 9, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134921.